South Carolina, 2015

Hail and Damaging Winds in South Carolina, July 2, 2015

July 2, 2015 · NWS CAE · 20 events in 10 counties and zones

Scattered thunderstorms produced wind damage and some hail in the Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced wind damage and some hail in the Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 2, 12:51 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 12:51 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
151 PM EDT THU JUL 2 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVERGENCE INTO A WEAK SURFACE TROUGH SHOULD HELP SUPPORT
THUNDERSTORMS. EXPECT GREATER COVERAGE LATE THIS AFTERNOON
ASSOCIATED WITH LIFT AHEAD OF A MID-LEVEL SHORTWAVE TROUGH PLUS
HEATING. THE MODELS ALSO SHOW INCREASING SHEAR AHEAD OF AN H85 JET.
THE NAM IS MOST PRONOUNCED WITH THIS FEATURE WITH H85 WINDS
INCREASING TO 40 KNOTS TONIGHT. THERE IS A POSSIBILITY A BOW ECHO
WILL DEVELOP AHEAD OF THE JET. THE SPC WRF AND HRRR SUGGEST A WELL
ORGANIZED AREA OF STORMS WITH BOW TYPE FEATURES LATE THIS
AFTERNOON AND EVENING. DAMAGING WIND MAY OCCUR. THE H85 JET MAY
HELP MAINTAIN SHOWERS AND THUNDERSTORMS THROUGH MUCH OF TONIGHT
ALTHOUGH THERE IS UNCERTAINTY BECAUSE OF THE STABILIZING EFFECTS
OF PREVIOUS CONVECTION. PRECIPITABLE WATER INCREASING TO JUST OVER
2 INCHES INDICATES EXCESSIVE RAIN IS POSSIBLE.

CLOUDINESS AND MIXING SHOULD HELP HOLD UP TEMPERATURES TONIGHT.
USED THE WARMER TEMPERATURE GUIDANCE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS...WITH A
SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION.
WEAK LEE SIDE SURFACE TROUGH WILL REMAIN OVER THE CENTRAL
CAROLINAS FRIDAY. A FRONTAL BOUNDARY TO OUR NORTH APPEARS WILL
SLOWLY SLIP SOUTH TO NEAR OUR NORTHERN FORECAST AREA SAT. MODELS
MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.8 TO 2 INCHES
FRIDAY...AND 1.6 TO 1.8 INCHES SAT/SUN. CHANCE TO GOOD CHANCE POPS
SEEM REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE
DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF
SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER
TIMES.

LATEST VISIBLE SATELLITE IMAGES INDICATES AREA OF SMOKE THAT WAS
OVER OUR REGION YESTERDAY HAS PUSHED WELL EAST OF OUR FORECAST
AREA...MAINLY OFFSHORE THE MID ATLANTIC COAST. SATELLITE...METARS
AND PIREPS DO NOT APPEAR TO INDICATE ANY SIGNIFICANT SMOKE OR HAZE
IMMEDIATELY UPSTREAM...BUT THERE IS A LARGE AREA OVER CENTRAL CANADA
SOUTH INTO THE NORTHERN PLAINS AND UPPER MIDWEST. WITH AN UPPER
TROUGH OVER THE E CONUS...THERE IS SOME CONCERN THAT ADDITIONAL
SMOKE COULD DRIFT INTO OUR REGION. HOWEVER...LATEST MODELS
INDICATE SHORT WAVE ENERGY WILL SHIFT FROM NORTHERN PLAINS SE INTO
THE MIDWEST BY SAT/SUN...WITH TROUGH AXIS STAYING JUST TO OUR N
AND NW WHICH APPEARS TO SHIFT THE UPPER FLOW OVER OUR REGION TO
MORE WSW OR SW. THIS WOULD SUGGEST SMOKE STAYING TO OUR
NORTH...BUT THERE IS UNCERTAINTY ON THAT. BUT FOR NOW...NOT ENOUGH
CONFIDENCE TO INCLUDE HAZE MENTION FOR FRI OR SAT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BY SUNDAY...MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR
NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER
THE SE CONUS/MID ATLANTIC...WITH SOME INDICATIONS THAT AN UPPER
LOW COULD CUT OFF OVER THE CENTRAL APPS/MID ATLANTIC. AT THE
SURFACE...WEAK FRONTAL BOUNDARY APPEARS WILL SLIP SOUTH INTO OUR
FORECAST AREA AND STALL THRU MON...WITH SUFFICIENT ATMOSPHERIC
MOISTURE REMAINING OVER OUR FA. CHANCE TO GOOD CHANCE POPS
CONTINUE TO APPEAR REASONABLE.

SOME INDICATIONS BY MID WEEK THAT THE UPPER FLOW COULD BECOME LESS
AMPLIFIED AND MORE ZONAL THOUGH THE MAIN UPPER FLOW STILL REMAINS TO
OUR NORTH. THIS APPEARS WILL ALLOW THE UPPER TROUGH AXIS TO SHIFT
EAST SOME...WITH EXPECTATIONS OF SURFACE BOUNDARY BECOMING DIFFUSE
AND POSSIBLY OF SOME SLIGHTLY DRIER AIR ENTERING TUE INTO WED.
TOO MUCH UNCERTAINTY THIS FAR OUT FOR THAT KIND OF DAY TO DAY
DETAIL...BUT WILL TWEAK POPS DOWN JUST A TAD FOR TUE/WED...BUT
STILL CHANCE. POSSIBILITIES OF ANOTHER FRONT APPROACHING LATE WED
INTO THU.

GENERALLY ACCEPTED A BLEND OF LATEST HPC AND MOS GUIDANCE THROUGH
THE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVERGENCE INTO A SURFACE TROUGH PLUS UPPER TROUGHING WILL HELP
SUPPORT A CHANCE OF THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECT
GREATEST COVERAGE LATE THIS AFTERNOON AND POSSIBLY THROUGH MUCH OF
TONIGHT ASSOCIATED WITH AN H5 SHORTWAVE TROUGH AND H85 JET.
RADAR TRENDS WITH CONVECTION WELL UPSTREAM AND HRRR TRENDS WOULD
SUGGEST THE MOST LIKELY THUNDERSTORM TIMING LATE THIS AFTERNOON
AND EVENING. AN AREA OF WELL ORGANIZED THUNDERSTORMS MAY DEVELOP
ASSOCIATED WITH THE UPPER-LEVEL SUPPORT AND AHEAD OF THE LOW-
LEVEL JET. DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW-LEVEL JET MAY
OCCUR DURING MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE
OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION.

SHEAR ASSOCIATED WITH THE LOW-LEVEL JET MAY BE CLOSE TO MEETING
THE LLWS CRITERIA LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF RESTRICTIONS
THROUGH THE PERIOD IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS...
AND PERIODS OF MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jul 2, 9:12 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 AM EDT THU JUL 2 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
031415-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1012 AM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAIN IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY AND SATURDAY COULD POSSIBLY CONTAIN DAMAGING
WINDS. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 2, 1:43 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU JUL 2 2015

SCZ025-026-021915-
SALUDA-EDGEFIELD-
243 PM EDT THU JUL 2 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCORMICK...CENTRAL
SALUDA AND NORTH CENTRAL EDGEFIELD COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF NINETY SIX
HISTORIC SITE...OR 13 MILES SOUTHEAST OF GREENWOOD...MOVING EAST AT
25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALUDA.

LAT...LON 3396 8201 3399 8199 3404 8195 3409 8192
      3410 8189 3413 8188 3414 8166 3387 8168
      3395 8207
TIME...MOT...LOC 1842Z 274DEG 21KT 3403 8200

The radar

The Greer radar (KGSP), 70 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
July 2, 2:40 PM EST to 2:44 PM EST
Where
Newberry County, 2.82 mi SSW of Brickhouse Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.410, -81.710

Highway Patrol reported trees down along I-26 near MM 63.

Thunderstorm Wind, Newberry

When
July 2, 2:44 PM EST to 2:48 PM EST
Where
Newberry County, 1.49 mi NNW of Jalapa
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.370, -81.690

Highway Patrol reported trees down along Lalapa Road between I-26 and Hwy 76.

Thunderstorm Wind, Newberry

When
July 2, 2:48 PM EST to 2:52 PM EST
Where
Newberry County, 1.38 mi S of Whitmire Oxners Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.410, -81.580

Highway Patrol reported trees down near the intersection of Hwy 176 and SC 121.

Thunderstorm Wind, Newberry

When
July 2, 3:00 PM EST to 3:04 PM EST
Where
Newberry County, 2.93 mi WSW of Glymphville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.390, -81.470

Highway Patrol reported trees down near the intersection of Mt. Pleasant Road and Ringer Road.

Thunderstorm Wind, Edgefield

When
July 2, 3:05 PM EST to 3:09 PM EST
Where
Edgefield County, 4.02 mi W of Colliers
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.700, -82.150

Dispatch reported trees down along Garrett Road.

Hail, Lancaster

When
July 2, 3:17 PM EST to 3:21 PM EST
Where
Lancaster County, 2.68 mi SW of Heath Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
34.570, -80.700

Public reported penny size hail along Copeland road just north of Heath Springs.

Thunderstorm Wind, Lancaster

When
July 2, 3:20 PM EST to 3:24 PM EST
Where
Lancaster County, 0.57 mi W of Kershaw
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.550, -80.590

Sheriff reported trees down near the town of Kershaw.

Thunderstorm Wind, Richland

When
July 2, 3:20 PM EST to 3:24 PM EST
Where
Richland County, 2.69 mi SW of Littleton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.150, -81.200

Public reported large branches down near Dutch Fork High School.

Thunderstorm Wind, Fairfield

When
July 2, 3:21 PM EST to 3:25 PM EST
Where
Fairfield County, 0.9 mi SW of Winnsboro Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.360, -81.090

Dispatch reported trees down along 9th Street in Winnsboro Mills.

Thunderstorm Wind, Aiken

When
July 2, 3:25 PM EST to 3:29 PM EST
Where
Aiken County, 1.34 mi ESE of Vaucluse
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.610, -81.800

Highway Patrol reported trees down along Old Graniteville Road and along I-20 near Vaucluse.

Thunderstorm Wind, Fairfield

When
July 2, 3:25 PM EST to 3:29 PM EST
Where
Fairfield County, 4.05 mi W of Flint Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.410, -81.020

Dispatch reported trees down along Old River Road.

Thunderstorm Wind, Aiken

When
July 2, 3:28 PM EST to 3:32 PM EST
Where
Aiken County, 1.86 mi WNW of Graniteville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.580, -81.850

DOT reported trees down along Whaley Pond Road near Gooseberry Court.

Thunderstorm Wind, Fairfield

When
July 2, 3:29 PM EST to 3:33 PM EST
Where
Fairfield County, 0.69 mi S of Flint Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.410, -80.950

Dispatch reported trees down along White Oak Church Road.

Thunderstorm Wind, Lexington

When
July 2, 3:45 PM EST to 3:49 PM EST
Where
Lexington County, 2.76 mi S of Dixiana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.880, -81.070

Highway Patrol reported trees down near the intersection of Gardners Terrace Road and Hwy 321.

Thunderstorm Wind, Richland

When
July 2, 3:47 PM EST to 3:51 PM EST
Where
Richland County, 0.57 mi W of Olympia Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$36,000
Reported by
Social Media
Coordinates
33.980, -81.030

Public reported a tree fell on a home in the Olympia neighborhood of Columbia.

Thunderstorm Wind, Aiken

When
July 2, 3:57 PM EST to 4:01 PM EST
Where
Aiken County, Hamburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.480, -81.950

Highway Patrol reported trees down in North Augusta near the 5th street bridge.

Thunderstorm Wind, Barnwell

When
July 2, 4:24 PM EST to 4:28 PM EST
Where
Barnwell County, 2.82 mi NNW of Healing Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.440, -81.280

SKYWARN spotter reported several trees down along Gardenia Road.

Thunderstorm Wind, Orangeburg

When
July 2, 4:24 PM EST to 4:28 PM EST
Where
Orangeburg County, North
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.620, -81.100

SKYWARN spotter reported trees down in the town of North and a measured wind gust of 52 mph.

Thunderstorm Wind, Sumter

When
July 2, 4:53 PM EST to 4:57 PM EST
Where
Sumter County, 2.29 mi E of Shannontown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.900, -80.290

Highway Patrol reported trees down on Plowden Mill Road and Radical Road in Sumter.

Thunderstorm Wind, Sumter

When
July 2, 5:01 PM EST to 5:05 PM EST
Where
Sumter County, 3.51 mi WNW of Mc Bride Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.910, -80.210

Highway Patrol reported trees down near R.E. Davis Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575745, 575746, 575747, 575748, 575749, 575744, 575750, 575751, 575752, 575753, 575754, 575755, 575756, 575757, 575758, 575759, 575760, 575761, 575762, 575763.